Alert archive / Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 54, NWS Blacksburg, VA

August 4, 2001Tazewell County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 4, 2001, 7:36 PM EDT for Tazewell County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2001, 7:36 PM EDT (23:36 UTC)
Expired
Aug 4, 2001, 10:30 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Tazewell County, VA

The radar

The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2001-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 610 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2001-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
610 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 042339
FFWRNK

VAC185-050230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
736 PM EDT SAT AUG 4 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 1030 PM EDT.

* AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A THUNDERSTORM WITH VERY HEAVY RAINFALL TWO MILES SOUTHEAST OF
  BOISSEVAIN. RADAR RAINFALL ESTIMATES INDICATE THAT TWO TO TWO AND 
  A HALF INCHES OF RAIN HAS FALLEN BETWEEN 635 PM AND 735 PM. IN 
  ADDITION...A TRAINED SPOTTER REPORTED A CREEK NEAR BANKFULL. 
  ADDITIONAL RAINFALL OF AN INCH OR TWO WILL LIKELY CAUSE FLASH 
  FLOODING...ESPECIALLY ALONG MUD FORK...LAUREL FORK AND BIG 
  BRANCH CREEKS.
 
LOCATIONS THREATENED BY HEAVY RAIN THROUGH 1030 PM EDT INCLUDE
  BOISSEVAIN...
  POCAHONTAS...

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING.

<<CALL TO ACTION>>SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...
POSSIBLY WASHING OUT ROADS AND FLOODING NEARBY LOW AREAS.

RELAY YZOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE 1 8 6 6 2 1 5 4 3 2 4.

.END
$$

03

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:00 PM EDT, 4 hours 36 minutes earlier.

Area forecast discussion, Aug 4, 3:00 PM EDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
300 PM EDT SAT AUG 4 2001

GOING FCST GNRLY IN GOOD SHAPE AND EXPECT ONLY SLGT CHANGES MAINLY
TO PRECIP CHCS IN THE EARLY PRDS. ANLYS SHOWING VERY WEAK SFC/85H
FRONT STUCK OVER WRN WVA THIS AFTN WITH HEATING OF SOUPY DEWPT AIR
AND OLD BNDRYS HELPING TO FIRE WDLY SCTD TSRA ATTM. EXPECT BNDRY TO
WASH OUT OVRNGT AS UPR SUPPORT BOTH TO OUR NE AND SW SLOWLY DEPARTS
THROUGH SUNDAY MORN. THIS LEAVES QUEST AS TO LOCATION AND EXTENT OF
POPS MAINLY THIS EVE IN PRESCENCE OF WEAK MCON BUT LTL STEERING
ALOFT. GIVEN BOTH ETA/AVN SHOWING BEST FOCUS ALONG THE
RIDGES...ESPCLY NRN AND SW ZONES CLOSER TO UPR VORTS...WILL HAVE
HIGHEST POPS THERE. AGAIN LOCALIZED FLASH FLDG PSBL BUT APRS
ORGANIZATION OR DURATION NOT ENOUGH FOR A WATCH SO ONLY INCLUDE HVY
RAIN MENTION ATTM. ELSW EXPECT ACTIVITY TO REMAIN WDLY SCTD ONCE
MOVING E OF THE BLUE RDG WHERE MID LVL SUBSIDENCE REMAINS SO LOW EVE
CHCS IN ORDER. SHOULD SEE MAJ OF CVRG FADE BEFORE MIDNGT WITH CLDNS
AND A GOOD AMT OF FOG ARND TNGT GIVEN DEWPTS AND ESPCLY W WHERE HVR
RAIN OCCURS.

SUNDAY-MON...POP FCST A BIT TRICKY AS 5H HGTS BEGIN TO BUILD AND
WEAK SFC HIGH SLIPS WWD BEHIND DEPARTING CSTL UPR SYS. STILL WITH A
GOOD DEAL OF LOW LVL RH ARND AND SOME CAPE/THETA...APRS WONT BE ABLE
TO GO DRY ESPCLY ON THE RIDGES SUNDAY WITH NEXT WEAK S/W ROTATING
THRU IN THE AFTN. THUS WILL CONT RANGE OF CHC POPS...HIGHEST NW NC
TO SLGT CHC ERN VA CTYS OTRW PRTLY SNY/HAZY. MON MAY HAVE THE BEST
SHOT OF SEEING ONLY ISOLD ORGRAPHIC ACTION WITH COMBO OF MORE CAP
ALOFT AND PSBL SUBSIDENCE REGION WELL N OF BARRY BY AFTN. AT THIS PT
PRBLY CAN GO PC SUNDAY NGT AND AT LEAST ERN ZONES WITH ONLY LOW CHCS
UP AGAINST THE RIDGES.

EXPECT TEMPS TO GRDLY INCRS A CAT OR SO OVER THE NEXT FEW DAYS GIVEN
SOME 85H WARMING AND PTNL SUBSIDENCE ON MONDAY. WONT GO FOR VRY WARM
MAV NUMBERS FOR NOW WITH SO MUCH HAZE/RH ARND BUT SOMETHING TO
WATCH.

EXTENDED...VERY HARD TO PULL POPS AT ANYTIME NOW GIVEN PTNL PER AVN
FOR BARRY REMNANTS TO EVENTUALLY FOLLOW LOW LVL WEAKNESS UP THE WRN
SLOPES BY MID WEEK AND NEXT NRN STREAM FRONT BY THE WEEKEND. THUS
FEW CHANGES OTHER THAN TO INCLUDE MORE CHCS FOR NEXT SAT FOR NOW.

FCSTID = 10
ROA   67  88  68  90 /  40  20  10  20
LYH   66  86  68  89 /  40  20  10  20
DAN   67  88  69  90 /  30  30  10  20
BLF   65  78  64  81 /  50  30  20  30
LWB   63  77  64  79 /  50  30  20  30
BCB   64  83  64  84 /  40  30  20  30
TNB   65  79  65  81 /  40  40  30  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JH

In the hours before

Special weather statement, Aug 4, 4:28 PM EDT, 3 hours 8 minutes before
VAZ018>020-023-WVZ044-045-042145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 PM EDT SAT AUG 4 2001

...THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE VIRGINIA HIGHLANDS...

A CLUSTER OF SHOWERS AND THUNDERSTORMS CONTAINING HEAVY RAINFALL...
AND FREQUENT LIGHTNING WILL CONTINUE TO PUSH SOUTH ACROSS THE
VIRGINIA HIGHLANDS INTO EARLY EVENING.  RAINFALL AMOUNTS OF UP TO
TWO INCHES IN LESS THAN AN HOUR CAN BE EXPECTED WITH SOME OF THESE
STORMS.  LOOK FOR THE HEAVIEST ACTIVITY TO AFFECT ALLEGHANY
COUNTY...MAINLY FROM COVINGTON WEST TO THE WEST VIRGINIA BORDER
THROUGH 5:00 PM...THEN SOUTH INTO CRAIG AND BOTETOURT COUNTIES PRIOR
TO 5:15 PM. MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS WILL
LIKELY OCCUR IN THESE AREAS.

MOTORISTS SHOULD BE PREPARED FOR PONDING OF WATER ON ROADWAYS.
REMEMBER DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD.
LISTEN TO NOAA WEATHER RADIO OR Y1OUR FAVORITE MEDIA OUTLET FOR
ADDITIONAL UPDATES OR POSSIBLE WARNINGS.

JH
Local storm report, Aug 4, 5:19 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
519 PM EDT SAT AUG 04 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
I
0500 PM    CALLAGHAN                 VA   0.75 INCH HAIL
08/04/01   ALLEGHANY VA                   PUBLIC REPORT
Special weather statement, Aug 4, 7:20 PM EDT, 16 minutes before
VAZ007-WVZ042-050000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
720 PM EDT SAT AUG 4 2001

...HEAVY RAINFALL MAY CAUSE MINOR FLOODING...

AS OF 720 PM...THUNDERSTORMS WITH HEAVY RAIN HAVE ALREADY DUMPED OVER
AN INCH AND A HALF OF RAIN IN EASTERN TAZEWELL COUNTY IN VIRGINIA AND
FAR WESTERN MERCER COUNTY IN WEST VIRGINIA. ADDITIONAL RAINFALL WILL
LIKELY RESULT IN MINOR FLOODING OF POOR DRAINAGE AND LOW LYING
AREA...ESPECIALLY IN AREAS WEST AND NORTH OF BLUEFIELD VIRGINIA.

STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR LATER STATEMENTS AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MTE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:50 PM EDTFlash Flood WarningRNKPulaski3 hr
Aug 4, 12:40 AM EDTFlash Flood WarningRNKBath3 hr
Aug 4, 4:45 PM EDTSevere Thunderstorm WarningRNKAlleghany, City of Covington45 min

Nearby

Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.